Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 101, NWS Houston/Galveston, TX

May 20, 2017Polk County, San Jacinto County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 20, 2017, 5:15 PM CDT for Polk County, San Jacinto County, Trinity County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 5:15 PM CDT (22:15 UTC)
Expired
May 20, 2017, 6:00 PM CDT
In force
45 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Polk County, TX, San Jacinto County, TX, Trinity County, TX

The radar

The Houston radar (KHGX), 142 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

891 
WUUS54 KHGX 202215
SVRHGX
TXC373-407-455-202300-
/O.NEW.KHGX.SV.W.0101.170520T2215Z-170520T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
515 PM CDT SAT MAY 20 2017

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  South central Trinity County in southeastern Texas...
  Northwestern San Jacinto County in southeastern Texas...
  West central Polk County in southeastern Texas...

* Until 600 PM CDT.

* At 514 PM CDT, a severe thunderstorm was located over Point Blank,
  or 18 miles east of Huntsville, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Livingston, Onalaska, Point Blank, northern West Livingston and
  Oakhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near Lake Livingston, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3066 9525 3077 9532 3091 9509 3072 9494
TIME...MOT...LOC 2214Z 240DEG 10KT 3074 9525 

HAIL...1.00IN
WIND...60MPH
 
$$

40
2 follow-up statements
705 
WWUS54 KHGX 202232
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
532 PM CDT SAT MAY 20 2017

TXC373-407-455-202300-
/O.CON.KHGX.SV.W.0101.000000T0000Z-170520T2300Z/
Trinity TX-San Jacinto TX-Polk TX-
532 PM CDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTH CENTRAL TRINITY...NORTHWESTERN SAN JACINTO AND WEST CENTRAL
POLK COUNTIES...

At 531 PM CDT, a severe thunderstorm was located over Point Blank, or
16 miles west of Livingston, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Onalaska, Point Blank and Oakhurst. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Lake Livingston, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3077 9532 3091 9509 3077 9498 3069 9527
TIME...MOT...LOC 2231Z 240DEG 10KT 3076 9520 

HAIL...1.00IN
WIND...60MPH
 
$$

40
750 
WWUS54 KHGX 202256
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
556 PM CDT SAT MAY 20 2017

TXC373-407-455-202306-
/O.EXP.KHGX.SV.W.0101.000000T0000Z-170520T2300Z/
Trinity TX-San Jacinto TX-Polk TX-
556 PM CDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TRINITY...
NORTHWESTERN SAN JACINTO AND WEST CENTRAL POLK COUNTIES WILL EXPIRE
AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
League City.

LAT...LON 3077 9532 3091 9509 3077 9498 3069 9527
TIME...MOT...LOC 2256Z 240DEG 10KT 3079 9513 

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:04 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 20, 4:04 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
404 PM CDT Sat May 20 2017

.DISCUSSION...
Challenging forecast conditions will exist across Southeast Texas
over the next few days as an upper level storm system over
Nebraska this afternoon lifts towards the Great Lakes. West-
southwest flow aloft in response to this feature will allow for a
series of disturbances to lift across the region, triggering
periods of showers and thunderstorms now through Tuesday.
Afternoon water vapor imagery showed the first of these
disturbances was located over the Big Bend region of Texas, with
another disturbance located farther upstream near Baja California.

Thunderstorm activity across Southeast Texas so far this afternoon
has remained relatively minimal (owing to cloud debris from
ongoing storms west of San Antonio and warm mid-level temperatures
inhibiting updraft development). Isolated showers and
thunderstorms will remain possible along a remnant outflow
boundary snaking from near Brenham to Huntsville to near Lufkin
through sunset, especially as it is overtaken by an approaching
cold front later this afternoon. With mid-level flow becoming
increasingly parallel to the orientation of the frontal boundary
this evening in response to the approach of the Big Bend
shortwave, anticipate the frontal boundary to stall somewhere near
or north of Interstate 10. Lift from the passing shortwave should
result in another round of isolated to scattered showers and
thunderstorms overnight. Have concerns that some of this activity
may be capable of isolated amounts in excess of 2 to 4 inches
along this boundary, especially with RAP, NAM12, and GFS low
level winds consistently underestimating the strength of the
current low level wind profile... and dramatically decreasing
those winds overnight... raising concerns that there may be a bit
of a low level jet in play (15-20 knots) and more moisture
advection than the models are currently advertising. Have low
confidence in where these higher rain totals would occur as they
are highly dependent on the location of the frontal boundary and
this low confidence is further compounded by poor initialization
of high resolution guidance in terms of the boundary's current
location. Regardless, the potential exists for locally heavy rain
to lead to isolated instances of minor or flash flooding tonight
should a cell become anchored to the boundary. The one saving
grace will be how dry it has been recently, with one hour flash
flood guidance ranging from 2.5-4 inches.

The passage of the shortwave trough tomorrow morning should push
the front to the coast, before it lifts back north during the day
as the shortwave near Baja California approaches. Diurnal heating
should result in another round of isolated to scattered showers
and thunderstorms along the frontal boundary as it lifts back
north during the day, with stronger storms capable of locally
heavy rain, gusty winds, and small hail with mid-level lapse rates
6.5 to 7.5 C/km overspreading the region from the west during the
day. Otherwise, expect highs in the low to mid 80s.

With the arrival of the shortwave trough from Baja California and
the upper trough axis associated with the upper low over the Great
Lakes, late Sunday to early Tuesday will be a time period to
monitor for widespread showers and thunderstorms capable of heavy
rainfall as the stalled frontal boundary remains in the region.
Model guidance remain inconsistent in their solutions on which
areas will receive the heaviest rain, but are consistent in
precipitable water values climbing to 2-2.2 inches by Monday
morning and forecast soundings showing a saturated profile through
at least 500 MB during the day Monday. As a result, all of
Southeast Texas may have a concern for at least locally heavy
rainfall. As mentioned before, dry antecedent conditions will help
mitigate against any flooding threat in several areas... but
rainfall tonight and tomorrow will help precondition some areas
for flooding during this early week timeframe.

A cold front will be sent across the region late Tuesday into
Wednesday as the upper trough axis swings across the region, with
dry north to northwest flow aloft in the wake of the front
resulting in mostly dry weather Wednesday into the upcoming
holiday weekend. High temperatures behind the front are expected
to be in the upper 70s to low 80s, but will gradually warm into
the upper 80s to near 90 this weekend as upper ridging builds into
the region from the west.

Huffman

&&

.MARINE...
Mainly light to moderate east to southeast winds are expected to
persist through Monday night. Look for periods of showers and
thunderstorms until a cold front moves off the coast on Tuesday.
Caution flags might be needed Tuesday night through Wednesday due
to increasing north winds and building seas. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      68  84  68  77  65 /  40  30  50  80  50
Houston (IAH)              73  86  72  79  68 /  40  40  50  80  60
Galveston (GLS)            77  84  76  80  73 /  20  40  50  80  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...14
Aviation/Marine...42
Hazardous weather outlook, May 20, 4:04 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
404 PM CDT Sat May 20 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-212115-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
404 PM CDT Sat May 20 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms capable of producing locally heavy
rainfall will be possible this afternoon and tonight generally
north of Interstate 10. Isolated amounts in excess of 2-4 inches
may be possible. Additionally, stronger thunderstorms this
afternoon may be capable of gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of showers and thunderstorms capable of producing locally
heavy rainfall will be possible Sunday through Thursday across
Southeast Texas. Some of this rainfall may be able to cause minor
or flash flooding Monday and Tuesday. Some of these thunderstorms
may also be capable of gusty winds or hail.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

GMZ330-335-350-355-370-375-212115-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
404 PM CDT Sat May 20 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of showers and thunderstorms will be possible Sunday
through Tuesday ahead of a cold front. Small Craft Advisories may
be needed in the wake of the front Tuesday night or Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 20, 1:53 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
153 PM CDT SAT MAY 20 2017

TXZ164-179-201945-
Polk TX-Trinity TX-
153 PM CDT SAT MAY 20 2017

...SPECIAL WEATHER STATEMENT...

At 153 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seven Oaks, or 11 miles north of Livingston, moving north at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Corrigan, Seven Oaks, Leggett and Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3122 9486 3121 9486 3118 9485 3116 9485
      3115 9486 3113 9480 3111 9475 3111 9472
      3109 9466 3110 9465 3109 9464 3109 9463
      3077 9475 3079 9501 3117 9504 3123 9487
TIME...MOT...LOC 1853Z 189DEG 16KT 3086 9486

Huffman
Special weather statement, May 20, 2:15 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Houston/Galveston TX
215 PM CDT SAT MAY 20 2017

TXZ179-201945-
Polk TX-
215 PM CDT SAT MAY 20 2017

...SPECIAL WEATHER STATEMENT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chester, moving northeast at 25 mph.

Pea sized hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Polk
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 9466 3076 9460 3077 9475 3109 9463
      3109 9462 3107 9460 3107 9457 3106 9456
TIME...MOT...LOC 1914Z 213DEG 22KT 3086 9468

Huffman
Special weather statement, May 20, 2:45 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
245 PM CDT SAT MAY 20 2017

TXZ163-164-179-202030-
Polk TX-Houston TX-Trinity TX-
245 PM CDT SAT MAY 20 2017

...SPECIAL WEATHER STATEMENT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Corrigan, or 11 miles south of Apple Springs,
moving northeast at 20 mph.

Pea sized hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Apple Springs, Corrigan and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3144 9504 3144 9501 3142 9500 3139 9495
      3134 9496 3133 9490 3130 9489 3128 9488
      3126 9490 3123 9486 3121 9486 3116 9485
      3115 9486 3111 9475 3111 9472 3109 9468
      3097 9472 3095 9496 3101 9508 3147 9506
TIME...MOT...LOC 1945Z 207DEG 18KT 3106 9493

Huffman
Special weather statement, May 20, 4:31 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
431 PM CDT SAT MAY 20 2017

TXZ164-177>179-202215-
San Jacinto TX-Walker TX-Polk TX-Trinity TX-
431 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TRINITY...
NORTHWESTERN SAN JACINTO...SOUTHWESTERN POLK AND SOUTHEASTERN WALKER
COUNTIES UNTIL 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntsville State Park, or 9 miles southeast of Huntsville, moving
east at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Southeastern Huntsville, Livingston, Onalaska, New Waverly,
Coldspring, Point Blank, Lake Livingston State Park, Huntsville State
Park, West Livingston, Oakhurst and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3051 9553 3067 9556 3099 9499 3071 9480
      3051 9536
TIME...MOT...LOC 2131Z 252DEG 16KT 3061 9545

Hathaway
Special weather statement, May 20, 4:51 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
451 PM CDT SAT MAY 20 2017

TXZ163-164-179-202230-
Polk TX-Houston TX-Trinity TX-
451 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRINITY...SOUTHEASTERN
HOUSTON AND NORTH CENTRAL POLK COUNTIES UNTIL 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Groveton, or 16 miles southwest of Apple Springs, moving east at 25
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Apple Springs and Groveton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 9525 3108 9531 3116 9529 3127 9490
      3101 9484
TIME...MOT...LOC 2151Z 259DEG 22KT 3109 9519

Hathaway

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:50 AM CDTSpecial Weather StatementHGXPolk, Trinity55 min
May 20, 8:16 AM CDTSevere Thunderstorm WarningHGXPolk, Trinity29 min
May 20, 8:48 AM CDTSpecial Weather StatementHGXPolk42 min
May 20, 1:53 PM CDTSpecial Weather StatementHGXPolk52 min
May 20, 2:15 PM CDTSpecial Weather StatementHGXPolk30 min
May 20, 2:45 PM CDTSpecial Weather StatementHGXAngelina45 min
May 20, 4:31 PM CDTSpecial Weather StatementHGXSan Jacinto44 min
May 20, 4:41 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto34 min
May 20, 4:51 PM CDTSpecial Weather StatementHGXTrinity39 min
May 20, 5:13 PM CDTSevere Thunderstorm WarningHGXPolk32 min
May 20, 5:36 PM CDTSpecial Weather StatementHGXPolk24 min
May 20, 5:51 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity24 min
May 20, 6:06 PM CDTSpecial Weather StatementHGXSan Jacinto24 min
May 20, 6:21 PM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker24 min
May 20, 6:38 PM CDTSpecial Weather StatementHGXTrinity52 min
May 20, 6:42 PM CDTSpecial Weather StatementHGXSan Jacinto33 min
May 20, 6:42 PM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, San Jacinto, Walker48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.